Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 152, NWS Rapid City, SD

August 6, 20215 counties in South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 6, 2021, 7:06 PM MDT for 5 counties in South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2021, 7:06 PM MDT (01:06 UTC)
Expired
Aug 6, 2021, 8:00 PM MDT
In force
54 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Haakon County, SD, Jackson County, SD, Meade County, SD, Oglala Lakota County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 54 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:15 PM MDTTSTM WND GST 7019 S Quinn, SD
Aug 6, 7:30 PM MDTTSTM WND GST 514 E Cactus Flat, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:43 PM MDTSevere Thunderstorm WatchSPC6 hr
Aug 6, 6:21 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WUUS53 KUNR 070106
SVRUNR
SDC055-071-093-102-103-070200-
/O.NEW.KUNR.SV.W.0152.210807T0106Z-210807T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
706 PM MDT Fri Aug 6 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Haakon County in west central South Dakota...
  Southeastern Meade County in west central South Dakota...
  Northeastern Oglala Lakota County in southwestern South Dakota...
  Northwestern Jackson County in southwestern South Dakota...
  Southeastern Pennington County in west central South Dakota...

* Until 800 PM MDT.

* At 705 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles northeast of Wasta to Badlands National Park
  to 14 miles north of Kyle North Route Housing, moving east at 25
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Wall around 710 PM MDT.
  Delta 9 Missile Silo around 715 PM MDT.
  Quinn around 720 PM MDT.

Other locations in the path of these severe thunderstorms include
Creighton, Delta 1 Launch Facility, Interior, Cactus Flat, Minuteman
Missile Visitors Center, Cedar Pass, Cottonwood and Grindstone.

This includes Interstate 90 in South Dakota between Mile Markers 97
and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 10241 4414 10249 4420 10248 4430 10232
      4436 10208 4400 10171 4369 10151 4346 10238
TIME...MOT...LOC 0105Z 254DEG 23KT 4413 10238 4388 10222 4365 10227 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
2 follow-up statements
934 
WWUS53 KUNR 070128
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
728 PM MDT Fri Aug 6 2021

SDC093-070138-
/O.CAN.KUNR.SV.W.0152.000000T0000Z-210807T0200Z/
Meade SD-
728 PM MDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MEADE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota. A Severe Thunderstorm
Watch also remains in effect until midnight MDT for southwestern
South Dakota.

LAT...LON 4394 10224 4410 10238 4418 10238 4420 10240
      4421 10237 4430 10232 4436 10208 4400 10171
      4369 10151 4350 10223
TIME...MOT...LOC 0128Z 244DEG 26KT 4428 10224 4405 10196 4369 10203 

$$

SDC055-071-102-103-070200-
/O.CON.KUNR.SV.W.0152.000000T0000Z-210807T0200Z/
Haakon SD-Oglala Lakota SD-Jackson SD-Pennington SD-
728 PM MDT Fri Aug 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR SOUTHWESTERN HAAKON...NORTHEASTERN OGLALA LAKOTA...NORTHWESTERN
JACKSON AND SOUTHEASTERN PENNINGTON COUNTIES...

At 728 PM MDT, severe thunderstorms were located along a line
extending from 2 miles northwest of Creighton to 6 miles south of
Grindstone to 3 miles southwest of Interior, moving northeast at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Grindstone, Cottonwood, Cactus Flat and Minuteman Missile Visitors 
  Center.

This includes Interstate 90 in South Dakota between Mile Markers 107
and 146.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 10224 4410 10238 4418 10238 4420 10240
      4421 10237 4430 10232 4436 10208 4400 10171
      4369 10151 4350 10223
TIME...MOT...LOC 0128Z 244DEG 26KT 4428 10224 4405 10196 4369 10203 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Sherburn
461 
WWUS53 KUNR 070158
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
758 PM MDT Fri Aug 6 2021

SDC055-071-102-103-070208-
/O.EXP.KUNR.SV.W.0152.000000T0000Z-210807T0200Z/
Haakon SD-Oglala Lakota SD-Jackson SD-Pennington SD-
758 PM MDT Fri Aug 6 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAAKON...
NORTHEASTERN OGLALA LAKOTA...NORTHWESTERN JACKSON AND SOUTHEASTERN
PENNINGTON COUNTIES WILL EXPIRE AT 800 PM MDT...
    
The storms which prompted the warning have weakened below severe 
limits and are exiting the warned area. Therefore, the warning will 
be allowed to expire. However, gusty winds over 50 mph and heavy 
rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
southwestern South Dakota.

LAT...LON 4394 10224 4410 10238 4418 10238 4420 10240
      4421 10237 4430 10232 4436 10208 4400 10171
      4369 10151 4350 10223
TIME...MOT...LOC 0158Z 254DEG 23KT 4433 10200 4410 10172 4374 10179 

$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:23 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 6, 5:23 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 PM MDT Fri Aug 6 2021

.DISCUSSION...(This Evening Through Friday)
Issued at 1253 PM MDT Fri Aug 6 2021

Slow progressing upper trough will support chances for showers
and thunderstorms the next two days. Western CONUS upper ridge
will briefly breakdown in the period as series of stronger NE Pac
impulses traverse the northern tier allowing strong cold fronts
into the northern CONUS. Current compact impulse over the northern
Rockies has started this progression. This system will support a
good chance of showers and storms across the region late this
afternoon and tonight, esp across NE WY and NW SD. SE flow ahead
of this wave continues to advect a decent amount of ll moisture
into the FA, with dewpoints rising into the 50s and 60s. Staunch
capping remains in place across the region with clouds and upslope
flow limiting things right now. However,clearing upstream over
portions of WY should allow the cap to erode there quickly this
afternoon with convection developing there. Decent mid level speed
max of 50+ knots will push into the region this and support
organized convection. Combination of CAPE, deep player sheer,
dynamic forcing will support one or two complex’s of TS this
which will quickly propagate NE. Favorable CAPE/profiles will
support a severe threat with the main impact being damaging winds.
Things will clear out later tonight with a sfc trough moving
through the area Sat morning. A period of breezy NW winds may
materialize in the morning behind the trough. Lingering moisture
and instability will support TS chances over the central and
southern BH into scentral SD Saturday. The next stronger impulse
will move into the northern Rockies Sunday with strong WAA and
gusty SW flow ahead of this system. This will support another warm
day with temps in the 90s and few 100s possible. Flow remains
slightly unsettled next week with chances for thunderstorms and
generally seasonal temps through mid week. The degree of moisture
advection will ultimately determine the coverage of any storms
next week, which at this time looks to be mainly isolated.
Forecast models are hinting at a strong cold front Wed-Thur which
may advect through most of the area, supporting a decent cool down
for a couple days. Smoke will continue to cover the region
through the period, remaining mainly in the mid and upper
atmosphere, except behind any sfc troughs where pooling tends to
occur allowing near sfc smoke to increase.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 516 PM MDT Fri Aug 6 2021

Multiple rounds of TSRA with local IFR conditions will move
across the area this evening, some of which may contain 50kt wind
gusts and large hail. The strongest activity will be done by 06z,
but isolated/scattered storms will persist into Saturday. HZ/FU
may pour into the area overnight with local MVFR conditions, but
most locations will remain VFR through Saturday afternoon.

&&

.FIRE WEATHER...
Issued At 1253 PM MDT Fri Aug 6 2021

A period of elevated to near critical fire weather conditions
looks likely across at least northeast WY, ahead of another cold
front Sunday. Minimum humidity values near or below 15 percent are
looking likely, with at least some potential for breezy
southwesterly winds to develop later in the afternoon. Will
monitor potential for red flag conditions and possible headlines.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...JC
AVIATION...Helgeson
FIRE WEATHER...JC
Hazardous weather outlook, Aug 6, 4:09 AM MDT, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
409 AM MDT Fri Aug 6 2021

SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
409 AM MDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Widespead severe
storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ032-043-044-046-047-049-071300-
Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
409 AM MDT Fri Aug 6 2021 /509 AM CDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

Isolated severe storms are possible this afternoon and evening.
These storms could produce large hail and strong winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms on Saturday. Some of the
storms will be capable of marginally severe wind or hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 6, 6:23 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
623 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND GST     12 E OELRICHS           43.19N 103.00W
08/06/2021  M50 MPH          FALL RIVER         SD   MESONET

&&

MOSE
Special weather statement, Aug 6, 6:26 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
626 PM MDT Fri Aug 6 2021

SDZ024-026-028-030-031-072-073-070130-
Northern Black Hills SD-Custer Co Plains SD-Pennington Co Plains SD-
Central Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
626 PM MDT Fri Aug 6 2021

...Strong thunderstorms will impact portions of southern Meade,
northeastern Custer, southeastern Lawrence and southeastern
Pennington Counties through 730 PM MDT...

At 626 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Piedmont to near Box Elder to
3 miles south of Thompson Butte. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Box Elder, Caputa, Thompson Butte and Rapid City Airport around
  630 PM MDT.
  Farmingdale, Folsom and Railroad Buttes around 635 PM MDT.
  Ellsworth Air Force Base, New Underwood and Viewfield around 645
  PM MDT.

Other locations in the path of these storms include Owanka,
Wicksville, Hereford, Wasta, Curlew Lake, northern Badlands National
Park and Wall.

This includes Interstate 90 in South Dakota between Mile Markers 44
and 122.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southwestern and west central South Dakota.

&&

LAT...LON 4384 10310 4386 10309 4385 10313 4398 10338
      4421 10358 4445 10264 4430 10215 4388 10204
      4380 10302
TIME...MOT...LOC 0026Z 256DEG 37KT 4419 10341 4411 10309 4389 10299

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Sherburn
Special weather statement, Aug 6, 6:28 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
628 PM MDT Fri Aug 6 2021

SDZ012-025-070100-
Butte SD-Northern Foot Hills SD-
628 PM MDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central Butte
and north central Lawrence Counties through 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Saint Onge, or 5 miles southeast of Belle Fourche,
moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fruitdale around 640 PM MDT.
  Nisland around 645 PM MDT.

Other locations in the path of this storm include Arpan and Newell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4454 10378 4459 10385 4487 10363 4472 10337
TIME...MOT...LOC 0028Z 226DEG 32KT 4460 10378

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sherburn
Local storm report, Aug 6, 6:41 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
641 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     TSTM WND GST     3 ESE PINE RIDGE        43.03N 102.52W
08/06/2021  M59 MPH          OGLALA LAKOTA      SD   ASOS

&&

MOSE
Local storm report, Aug 6, 6:54 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     5 WNW NEW UNDERWOOD     44.12N 102.93W
08/06/2021  M52 MPH          PENNINGTON         SD   MESONET

0640 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
08/06/2021  M64 MPH          OGLALA LAKOTA      SD   MESONET

&&

MOSE
Local storm report, Aug 6, 7:02 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
702 PM MDT FRI AUG 06 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
08/06/2021  M64 MPH          OGLALA LAKOTA      SD   MESONET

&&

MOSE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:18 PM MDTSpecial Weather StatementUNRButte27 min
Aug 6, 6:26 PM MDTSpecial Weather StatementUNRPennington64 min
Aug 6, 6:28 PM MDTSpecial Weather StatementUNRButte32 min
Aug 6, 6:53 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota67 min
Aug 6, 7:50 PM MDTSpecial Weather StatementUNRHaakon55 min
Aug 6, 7:56 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd64 min
Aug 6, 8:30 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp75 min
Aug 6, 8:54 PM MDTSpecial Weather StatementUNRHaakon36 min
Aug 6, 9:42 PM MDTSevere Thunderstorm WarningUNRTripp34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.